Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 5, NWS Las Vegas, NV

June 11, 2005San Bernardino County, California; Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jun 11, 2005, 1:57 PM PDT for San Bernardino County, California; Lincoln County, Nevada. It was in force for 41 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2005, 1:57 PM PDT (20:57 UTC)
Expired
Jul 22, 2005, 2:42 PM PDT
In force
41 days
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties San Bernardino County, CA, Lincoln County, NV

The radar

The Cedar City radar (KICX), 195 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.0 hours before the alert went out and 346 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 112058
SVRVEF
NVC017-112130-
/O.NEW.KVEF.SV.W.0005.050611T2057Z-050611T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
157 PM PDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA
  THIS INCLUDES THE CITIES OF...HIKO...ALAMO

* UNTIL 230 PM PDT

* AT 155 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTHEAST OF HIKO...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  US ROUTE 93 BETWEEN HIKO AND CALIENTE AT 215 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3774 11535 3729 11518 3753 11463 3792 11487

$$
CZYZYK
3 follow-up statements
000 
WWUS55 KVEF 112132
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
225 PM PDT SAT JUN 11 2005

NVC017-112130-
/O.EXP.KVEF.SV.W.0005.000000T0000Z-050611T2130Z/
LINCOLN NV-
225 PM PDT SAT JUN 11 2005

...THE SEVERE THUNDERSTORM WARNING EXPIRED AT 230 PM PDT FOR 
CENTRAL LINCOLN COUNTY...

AT 225 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
SEVERE THUNDERSTORM OVER CENTRAL LINCOLN COUNTY...ABOUT 8 MILES EAST 
OF HIK0...WAS GRADUALLY WEAKENING AS IT MOVED SOUTHEAST AT 20 MPH. 
IT WAS CROSSING HIGHWAY 93 NEAR MILE MARKER 63 AT 225 PM AND WILL 
MOVE INTO THE OPEN DESERT SOUTH OF HIGHWAY 93 BETWEEN 230 AND
300 PM PDT. THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO 
EXPIRE ON SCHEDULE. HOWEVER...STRONG GUSTY WINDS AND SMALL HAIL WILL 
STILL BE POSSIBLE WITH THIS STORM BEFORE IT FULLY DISSIPATES. 

LAT...LON 3774 11535 3729 11518 3753 11463 3792 11487

$$

JGA
000 
WUUS55 KVEF 222109
SVRVEF
CAC071-222200-
/O.NEW.KVEF.SV.W.0005.050722T2108Z-050722T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
208 PM PDT FRI JUL 22 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 300 PM PDT(300 PM MST)

* AT 205 PM PDT(205 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 10 MILES WEST OF MOUNTAIN PASS...OR ABOUT 22 MILES
  SOUTHWEST OF PRIMM...AND MOVING NORTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSTATE 15 BETWEEN MILE MARKERS 157 AND 167 THROUGH 230 PM PDT
  MOUNTAIN PASS BY 255 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3517 11572 3524 11541 3555 11535 3557 11594

$$

BAILEY
000 
WWUS55 KVEF 222142
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 PM PDT FRI JUL 22 2005

CAC071-222150-
/O.CAN.KVEF.SV.W.0005.000000T0000Z-050722T2200Z/
SAN BERNARDINO CA-
240 PM PDT FRI JUL 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN BERNARDINO
COUNTY IS CANCELLED...

THE THUNDERSTORMS OVER THE NORTHERN PORTION OF THE MOJAVE NATIONAL 
PRESERVE HAVE WEAKENED BELOW SEVERE LIMITS. THUS THE SEVERE 
THUNDERSTORM WARNING FOR THAT AREA HAS BEEN CANCELLED. 

HOWEVER...THESE STORMS HAVE PRODUCED A SIGNIFICANT AMOUNT OF 
RAINFALL AND HAVE PRODUCED FLASH FLOODING BETWEEN CIMA INTERSTATE 15 
AND NIPTON. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE AREA.

LAT...LON 3517 11572 3524 11541 3555 11535 3557 11594

$$

BAILEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:20 AM PDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 11, 10:20 AM PDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1020 AM PDT SAT JUN 11 2005

.SYNOPSIS...A WEAK STORM SYSTEM MOVING ACROSS THE SOUTHERN GREAT
BASIN WILL PRODUCE ISOLATED THUNDERSTORMS OVER SOUTHERN NEVADA AND
NORTHWEST ARIZONA TODAY...BEFORE SHIFTING EAST TONIGHT. A WEAK HIGH
PRESSURE SYSTEM WILL THEN ALLOW FOR DRIER CONDITIONS WITH
TEMPERATURES WARMING TO NEAR NORMAL BY THE MIDDLE OF NEXT WEEK.
&&

.UPDATE...UPDATED MANY LOCATIONS FOR SLIGHTLY HIGHER TEMPS ACROSS
CLARK COUNTY...SAN BERNARDINO AND MOHAVE COUNTY THIS AFTERNOON. ALSO
BUMPED UP POPS FROM NORTHERN CLARK COUNTY INTO LINCOLN COUNTY AND
ALSO NORTHERN MOHAVE COUNTY FOR THE REST OF THE DAY. MAIN SHORTWAVE
EVIDENT ON WATER VAPOR JUST TO THE NORTH OF LINCOLN COUNTY IN
CENTRAL WHITE PINE COUNTY. SHOWERS AND THUNDERSTORMS HAVE PERSISTED
IN LINCOLN COUNTY SINCE EARLY THIS MORNING AND CONTINUE ACROSS THE
EASTERN HALF OF THE COUNTY CURRENTLY. RAINFALL AMOUNTS HAVE RANGED
FROM ONE QUARTER OF AN INCH TO THREE QUARTERS OF AN INCH. A STRONG
JET IS DIGGING INTO THE REGION FROM THE NORTHWEST AND WILL PASS
ACROSS SOUTHERN NEVADA LATE THIS AFTERNOON AND THIS EVENING. THIS
WILL PROVIDE ENHANCED DYNAMICS FOR ANY LINGERING MOISTURE TO PRODUCE
AFTERNOON CONVECTION...MAINLY IN CLARK...LINCOLN AND MOHAVE
COUNTIES. THIS AFTERNOON WILL BE A BIT OF A BATTLE BETWEEN THE
DYNAMICS AND THE INTRUDING DRY AIR THAT WILL ALSO BE TAKING PLACE
FROM WEST TO EAST. EASTERN LINCOLN...NORTHEAST CLARK AND NORTHERN
MOHAVE COUNTIES WILL BE THE FAVORED AREAS FOR AFTERNOON CONVECTION.
ALTHOUGH THE WINDOW FOR STRONG THUNDERSTORMS IS SMALL...20 TO
00Z...ANY THUNDERSTORM THAT DO DEVELOP THIS AFTERNOON WILL HAVE THE
POTENTIAL TO PRODUCE SMALL HAIL AND WIND GUSTS TO 60 MPH. NAM BUFR
CAPE VALUES ARE IN EXCESS OF 500 J PER KG WITH LIFTED INDICES
RANGING FROM MINUS 2 TO MINUS 5 ACROSS THE FAVORED AREAS.

.PREV DISCUSSION...NOCTURNAL CONVECTION CONTINUES OVER CENTRAL
NEVADA AS STRONG SHORTWAVE OVER NORTHERN CALIFORNIA SHIFTS TO THE
EAST. WATER VAPOR ALSO INDICATES STRONG JET STREAK BEGINNING TO COME
ONSHORE AND THIS SHOULD ADD TO DYNAMICS ALREADY IN PLACE OVER
CENTRAL NEVADA THIS MORNING. GFS SEEMS TO BE A LITTLE WEAK ON THE
INSTABILITY BUT NAM SEEMS TO HAVE A GOOD HANDLE ON IT SO TRENDED THE
FORECAST IN THAT DIRECTION FOR TODAY. SHORTWAVE FEATURE EXPECTED TO
CARVE OUT A WEAK TROUGH AS IT SLIDES SOUTHEAST INTO SOUTHERN CA AND
SOUTHERN NV THIS MORNING. GFS/NAM SHOWING ENOUGH AVAILABLE MOISTURE
OVER MOST OF SOUTHERN NEVADA AND NORTHWEST ARIZONA TO MENTION
ISOLATED TO SCATTERED THUNDER AS THIS SYSTEM MOVES THROUGH. ALTHOUGH
SURFACE DEWPOINT DEPRESSIONS ARE STILL PRETTY HIGH...PW SENSOR AT
MCCARRAN ALREADY SHOWING NEAR 0.85 INCHES. CONCERN FOR TODAY WILL BE
FIRE WEATHER AS SOME OF THESE THUNDERSTORMS WILL BE DRY AT LEAST
INITIALLY. NOT TOO WORRIED ABOUT LINCOLN COUNTY SINCE I BELIEVE
THERE IS ENOUGH AVAILABLE MOISTURE FOR THUNDERSTORMS TO BE
ACCOMPANIED BY RAIN...BUT PARTS OF CLARK...CENTRAL NYE...AND MOHAVE
COUNTIES COULD SEE SOME DRY LIGHTNING STRIKES. SHOWERS/THUNDER
SHOULD CONTINUE INTO THE EVENING HOURS BEFORE SHIFTING EAST WITH THE
TROUGH AXIS OVERNIGHT. WILL THEN SEE DRYING OVER THE AREA WITH
WARMER TEMPERATURES AS WEAK RIDGING BUILDS OVER THE AREA ON SUNDAY
AND MONDAY. BY MONDAY TEMPS SHOULD BE BACK UP TO NEAR NORMAL. &&

.LONG TERM...MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH TREATMENT
OF DEVELOPING LOW OFF THE PACNW COAST INTO THE FIRST OF NEXT WEEK.
GFS REMAINS THE STRONG OF THE RUNS...WHILE CANADIAN WEAKER AND LOOKS
TO BE A LITTLE MORE PROGRESSIVE. TRENDING TOWARDS THE GFS...UPPER
LOW TO BE NEAR 48N/135W BY 12Z TUESDAY AND THEN SLOWLY SHIFT
SOUTHEAST BY 12Z FRIDAY WITH LOW OFF THE SOUTHERN OREGON COAST AT
THAT TIME. INCREASED SOUTHWEST FLOW ACROSS THE CWA AS LOW SHIFTS
SOUTHEAST WITH MAIN QUESTION BEING HOW FAR WILL THE SHORT WAVE
RIPPLES BRING THE PRECIPITATION DOWN. AT THIS POINT MODEL INDICATES
THAT MAIN ACTIVITY TO REMAIN OVER THE CENTRAL SIERRA WITH LITTLE
INTRUSION INTO THE SOUTHERN SIERRA AND FOR NOW WILL CONTINUE CURRENT
FORECAST TREND OF KEEPING AREA DRY. WILL NEED TO WATCH NEXT SEVERAL
RUNS HOWEVER AS MAY NEED TO KICK POPS UP LATER. SOUTHWEST FLOW AHEAD
OF THE SYSTEM TO ALLOW TEMPS TO BUMP UPWARDS DURING THE LONG TERM
WITH AFTERNOON READINGS BEING NEAR NORMAL TUESDAY/WEDNESDAY. AS
TROUGH DROPS SOUTH HOWEVER...HEIGHTS/THICKNESS DROPS AND A POSSIBLE
INCREASE IN CLOUD COVER WOULD LIKELY LOWER TEMPS A LITTLE BELOW
NORMAL. WILL ALSO PUSH BREEZY CONDITIONS IN OUR MOST FAVORITE AREAS
TOWARDS THE END OF THE PERIOD.
&&

.AVIATION...ISOLATED THUNDERSTORMS TO CONTINUE ACROSS THE BEATTY
CORRIDOR THROUGH THE EARLY MORNING HOURS THEN SHIFT SOUTH INTO
EXTREME SOUTHERN NEVADA AND NORTHWEST ARIZONA BY LATE
MORNING/AFTERNOON THUS EFFECTING BOTH MORMON MESA/PEACH SPRING
CORRIDORS. ALTHOUGH THUNDERSTORMS NOT EXPECTED AT KLAS TODAY...
POSSIBLE ACTIVITY OVER NEARBY MOUNTAINS AFTER 18Z MAY CAUSE SOME
ERRATIC WINDS AT TIMES DURING THE AFTERNOON AND EARLY EVENING HOURS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

CZYZYK/DAVIS/JENSEN
Hazardous weather outlook, Jun 11, 8:37 AM PDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
837 AM PDT SAT JUN 11 2005

AZZ001-003-036-NVZ015>022-121528-
LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-SHEEP RANGE NV-SOUTHERN CLARK COUNTY NV-
SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
837 AM PDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...

AN AREA OF LOW PRESSURE WILL PUSH THROUGH SOUTHERN NEVADA THIS
AFTERNOON AND EVENING. THIS COMBINED WITH AN UNSEASONABLY STRONG JET
STREAM AND RELATIVELY HIGH SURFACE DEW POINTS WILL ENHANCE THE
LIKELIHOOD OF THUNDERSTORM ACTIVITY THIS AFTERNOON AND EARLY EVENING.
SOME OF THESE THUNDERSTORMS WILL HAVE THE ABILITY TO PRODUCE SMALL
HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:26 PM PDTSevere Thunderstorm WarningVEFSan Bernardino41 days
Jun 11, 4:13 PM PDTSevere Thunderstorm WarningVEFSan Bernardino41 days

Nearby

Severe Thunderstorm Warnings in California, 2005Severe Thunderstorm Warnings in Nevada, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.